Texas, 2010

Flash Flood and Hail in Texas, April 11 to 12, 2010

April 11 to 12, 2010 · NWS MAF · 6 events in 2 counties and zones

An upper level shortwave trough along with adequate moisture and daytime heating lead to widely scattered to scattered thunderstorms across southwest and west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level shortwave trough along with adequate moisture and daytime heating lead to widely scattered to scattered thunderstorms across southwest and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 11, 2:00 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 11, 2:00 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SUN APR 11 2010

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS THE DRYLINE HAS SURGED WEST AND
NORTH...AND EXTENDS FROM THE SRN TEXAS PANHANDLE...TO SE NM...AND
RIGHT DOWN THE WRN BORDER OF THE CWA.  ON RADAR...CONVECTION IS
FIRING AS FAR WEST AS THE DAVIS MTNS...WHILE FURTHER EAST...FURTHER
ANALYSIS HAS MUCAPES OF 1000-2000 J/KG.  ALL THIS WILL SOON BE
ENHANCED BY A COUPLE OF INCOMING SHORTWAVES IN SW FLOW ALOFT...AS
PER WV IMAGERY.  FORECAST SOUNDING ANALYSES OVER THE PB/WRN LOW
ROLLING PLAINS SHOW VERY LITTLE SHEAR...BUT GOOD INSTABILITY AND
MID-LEVEL LRS OF 7C/KM OR BETTER...ESPECIALLY FURTHER NORTH AND
EAST.  WET-BULB ZEROES ARE OPTIMAL FOR A HAIL THREAT...AND
RELATIVELY DRY AIR AT THE LOWER LEVELS HINTS AT A MARGINAL WIND
THREAT.  HOWEVER...MUCH OF THIS ACTIVITY IS DIURNALLY DRIVEN AT THE
MOMENT...AND SHOULD DIMINISH W/SUNSET...SO WE/LL NOT INSERT A SEVERE
MENTION IN THE GRIDS...AND EMPHASIZE IT IN THE HWO.

OTHERWISE...MODELS HAVE CHANGED LITTLE OVER THE PAST 24 HRS...AND
CONTINUE TO ADVERTISE MULTIPLE BITS OF ENERGY MOVING THRU SW FLOW
ALOFT INTO NEXT WEEKEND...MAINLY OVER THE LOWER TRANS PECOS.  W/THE
DRYLINE BACKED UP TO WEST OF THE CWA...CONVECTION IS IN PLAY EVERY
DAY THIS WEEK...FOR WIDESPREAD CHANCES OF CONVECTION.  A CONTINUED
SHOTGUN SCENARIO SEEMS REASONABLE...GIVEN THE BACKED UP DRYLINE AND
NOISINESS OF THE FLOW/PATTERN.  DRYLINE IS NOT PROGGED TO MOVE EAST
AND THRU THE FA AGAIN UNTIL LATE NEXT SUNDAY NIGHT.

FOR TEMPS...FORECAST SOUNDINGS AND TEMP PROGS CONTINUE TO MODERATE
TEMPS INTO THE EXTENDED MORE THAN MOS GUIDANCE...SO WE/LL CLOSE THE
DIURNAL SPREAD A BIT DUE TO INCREASED LOW LEVEL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  71  50  71  /  30  30  10  30
CARLSBAD NM                54  78  57  76  /  20  20  20  10
DRYDEN TX                  63  71  59  72  /  40  30  20  30
FORT STOCKTON TX           59  76  58  74  /  20  30  10  10
GUADALUPE PASS TX          52  71  52  72  /  20  20  20  10
HOBBS NM                   55  70  53  69  /  20  20  20  20
MARFA TX                   45  74  48  74  /  20  20  10  20
MIDLAND INTL AIRPORT TX    58  75  54  69  /  20  30  10  20
ODESSA TX                  58  74  57  69  /  20  30  10  10
WINK TX                    59  80  58  79  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, Apr 11, 12:05 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
105 PM CDT SUN APR 11 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
105 PM CDT SUN APR 11 2010 /1205 PM MDT SUN APR 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO... ESPECIALLY OVER THE
PERMIAN BASIN AND LOWER TRANS PECOS. A FEW OF THESE STORMS COULD
BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE EACH DAY THROUGH THE WEEK...
AND A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WIND...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH THERE IS ONLY A LOW CHANCE OF SPOTTER ACTIVATION TODAY...
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION THIS WEEK.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 11, 1:10 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT SUN APR 11 2010

TXZ058-074-075-112000-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
210 PM CDT SUN APR 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS
COUNTIES UNTIL 300 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF FORT DAVIS AT
209 PM CDT...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED NEAR HIGHWAY 17 BETWEEN FORT DAVIS AND BALMORHEA. THESE
STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH AND PENNY SIZE
HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 11, 1:56 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT SUN APR 11 2010

TXZ058-074-075-112045-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
256 PM CDT SUN APR 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER...SOUTH CENTRAL REEVES...SOUTHEASTERN JEFF
DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF FORT DAVIS AT
256 PM CDT...MOVING NORTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED 15 MILES NORTHEAST OF ALPINE MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS GUSTING TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Midland/Odessa radar (KMAF), 223 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Brewster

When
April 11, 3:28 PM CST to 3:33 PM CST
Where
Brewster County, 0.91 mi NE of Alpine Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.390, -103.670

Hail, Brewster

When
April 11, 5:40 PM CST to 5:51 PM CST
Where
Brewster County, 0.91 mi NE of Marathon
Measured
2 in hail
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
30.210, -103.240

Several windows, roofs and other structural items were damaged at the Gage Hotel in Marathon, TX.

Hail, Brewster

When
April 11, 5:51 PM CST to 6:00 PM CST
Where
Brewster County, 2 mi E of Marathon
Measured
2 in hail
Reported by
Public
Coordinates
30.200, -103.216

Hail, Brewster

When
April 11, 5:58 PM CST to 6:05 PM CST
Where
Brewster County, 40 mi SSE of Marathon
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
29.665, -102.994

Hail, Culberson

When
April 12, 4:32 PM CST to 4:45 PM CST
Where
Culberson County, 7.43 mi N of Pine Spgs
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
31.986, -104.822

Flash Flood, Culberson

When
April 12, 8:24 PM CST to 9:24 PM CST
Where
Culberson County, 4.03 mi NW of Pine Spgs to Pine Spgs
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
31.920, -104.850

A park ranger reported a 3 foot boulder was blocking SH 54 due to high flowing water. Low water crossings were also impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220857, 220859, 220861, 220860, 220862, 220863.